Influenza patients between ages 10 and 17 who took Tamiflu were 54 percent more likely to exhibit serious abnormal behavior than those who did not take the antiflu drug, according to a final report, released Saturday, from a Japanese Health, Labor and Welfare Ministry research team.
The team, led by Yoshio Hirota, a professor at Osaka City University, studied the cases of about 10,000 children under 18 who had been diagnosed with influenza since fiscal 2006. It will soon submit the report to a safety research committee of the ministry's Pharmaceutical Affairs and Food Sanitation Council. "The link with Tamiflu can't be ruled out," the report said. "New research should be carried out, focusing on serious abnormal behavior."
The ministry suspended the use, in principle, of the drug by 10- to 19-year-olds in 2007 after a number of children behaved abnormally after taking it. Examples of such behavior include one child who started to hop after taking the drug and another who tried to jump from a balcony. The new findings make it unlikely the ministry will lift the ban.
Previous analyses have been unable to establish a link between the drug and abnormal behavior. The committee's main focus regarding the research had been the issue of when to lift the ban.
When the team limited its analysis to children who had displayed serious abnormal behavior that led to injury or death, it found those who had taken Tamiflu were 25 percent more likely to behave unusually. The figure was 54 percent higher among children ages 10 to 17. However, when taking into account all degrees of abnormal behavior, including minor behavioral problems such as incoherent speech, the team found children who took the drug were 38 percent less likely to behave strangely.
(c) 2009, The Yomiuri Shimbun.
Visit the Daily Yomiuri Online at www.yomiuri.co.jp/index-e.htm/
Distributed by McClatchy-Tribune Information Services.
Explore further: New concerns over safety of common anesthetic